Ohio, 2025

Heavy Snow and Winter Weather in Ohio, January 10 to 11, 2025

January 10 to 11, 2025 · NWS RLX · 9 events in 9 counties and zones

A low pressure system spread snow across the Ohio River Valley from southwest to northeast during the late morning into the evening of January 10th. Snow then continued across the region as the low migrated east during the night.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system spread snow across the Ohio River Valley from southwest to northeast during the late morning into the evening of January 10th. Snow then continued across the region as the low migrated east during the night. After the departure of the low, moisture associated with an upper trough allowed snow showers to continue through the morning of the 11th. Precipitation coverage eventually tapered off that afternoon into the evening.

By the end of the event, two to three inches of snow had fallen across southeast Ohio, although a small pocket of around four inches was observed in Athens County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 10, 12:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 10, 12:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1249 PM EST Fri Jan 10 2025

.SYNOPSIS...
Accumulating and impactful snow is expected this afternoon
through late Saturday. Brief break Sunday, then light snow and
gusty winds may arrive Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1234 PM Friday...

At the time of this writing, snow showers are currently moving
into portions of southwestern Virginia and northeast Kentucky,
gradually moving to the north and east. Snow showers will
overspread the area over the next several hours. Once the snow
begins, road conditions will quickly deteriorate with visibility
reducing to less than 1 mile at times and slick roadways due to
very cold ground temperatures.

Although most of the energy and moisture with this low pressure
system remains well to our south, impactful accumulating snow is
still expected across our region with a general 2-4 inches
across the lowlands and 3-6 inches in the higher elevations. In
addition, southwest Virginia and the West Virginia southern
coalfields should see a general 3-5 inches of snowfall, which is
why they are included in a Winter Storm Warning. We feel rather
confident in these snowfall amounts. Snow ratios should begin
around 15 to 1 this evening into tonight. As colder air moves
in by 10-12Z Saturday, we should see an even fluffier snow with
20 to 1 ratios.

For the lowlands, most of the snow accumulation should occur
between 00Z and 12Z Saturday. On and off snow showers will then
continue the rest of Saturday with perhaps an extra inch of
additional accumulation. The northern mountains should see more
favorable conditions for upslope snow showers continuing
Saturday afternoon with an additional 1-3 inches of
accumulation into Saturday evening.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 315 AM Friday...

The heaviest snow for the lowlands and southern mountains looks
to be over by sunrise Saturday, but some moderate to locally
heavy snow will continue in the central and northern mountains
on Saturday. Some upslope snow showers likely linger in the
mountains into Saturday night, but high pressure building in and
shifting winds more SW'ly should cut off any remaining flurries
after midnight. An additional 1-3" is likely Saturday and
Saturday night for those central and northern mountains, with
up to an inch elsewhere.

In terms of temperatures, we will remain below normal Saturday,
with highs generally 10 to 15 degrees lower than is typical for
mid-January. Behind the system, Saturday night lows are likely
to be in the teens for much of the CWA, and single digits above
zero in the higher mountains. Surface high pressure and an
upper- level ridge build over the area on Sunday, and for one
brief, glorious moment, much of the area may see some sunshine.
Highs will rebound somewhat under the sunshine and light winds,
with upper-20s in the mountains and 30s in the lowlands. Clouds
start to move in from the west Sunday night ahead of the next
system.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 345 AM Friday...

The forecast for the next work week is complicated, but two
things seem increasingly certain - it will be cloudy most of the
time, and periods of at least light snow showers will be
possible throughout the week. Once the first wave moves in on
Monday, it appears that much of the eastern CONUS will remain
under the influence of a longwave upper-level trough parked over
northeastern North America through most if not all of next
week.

As such, we keep slight chance to chance POPs over most or all
of the CWA through mid-week, and in reality, this may well
extend to the end of next week. Most of WV spends most of next
week under Chance POPs, with the most persistent snow chances
along and northwest of the higher terrain thanks to NW'ly flow
bringing moisture towards us from the Great Lakes. Not seeing
any clear signals of a major snow event in that time frame, but
rather just persistent clouds, and at least on-and-off light
snow (and possibly more 'on' than 'off', especially in the
mountains). As any shortwave troughs rotate around the parent
upper-level feature, periods of enhanced snow coverage and/or
intensity are likely, but it's hard to peg on timing with any
confidence this far out. However, as we get closer, models will
likely come into better agreement on timing of the smaller scale
features, and boosted POPs for those periods will be possible,
and perhaps reduced POPs in between systems.

As for temperatures, Monday's highs will likely be very
dependent on the timing of the onset of snow and passage of the
surface front. For now, depicting an afternoon frontal passage,
we still have highs ranging from mid-20s on the higher peaks to
low or mid-30s in the lowlands, but a faster front would put a
lower cap on temps. After that, things cool off sharply heading
towards midweek, with highs potentially on the order of 20
degrees below normal around mid-week. Lows could also drop into
the single digits to low teens for most Tuesday and Wednesday
nights, but the persistent cloud cover may help prevent the
bottom from dropping out on low temperatures. However, with
gusty winds possibly persisting much of next week, some Cold
Weather Advisories seem probable at least in the mountains, and
possibly for some lower elevation locations.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1229 PM Friday...

VFR conditions will briefly continue areawide for the next
hour or two, but snow showers will gradually approach from
southwest to northeast beginning anywhere from 19-21Z. Snow
showers will quickly reduce visibility to IFR/LIFR categories,
which will continue through much of the night and into Saturday
morning. In addition, ceilings will also drop to less than
1,000ft AGL through Saturday morning. Snow showers will be less
numerous across central and western West Virginia Saturday
afternoon with ceilings improving to MVFR categories. In the
higher elevation terminals (KEKN, KBKW), snow showers will
continue much of the day with not much improvement in flight
conditions.

Winds will remain calm the rest of today and into the first half
of the night, but they can turn gusty again beginning anywhere
from 06Z-12Z Saturday. Expect westerly winds for much of
Saturday with occasional gusts 20-30kts at times.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of snow showers and declining VIS
and CIGs may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    H
HTS CONSISTENCY  H    H    H    H    H    H    H    L    L    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z SATURDAY...
IFR in snow and low ceilings expected Saturday, possibly into
Saturday night along the higher terrain, and then again on
Monday in additional light snow.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 4 PM EST Saturday for WVZ005>008-
     013>016-027.
     Winter Weather Advisory from 4 PM this afternoon to 4 PM EST
     Saturday for WVZ009>011-017>020-028>032.
     Winter Storm Warning until 4 PM EST Saturday for WVZ024>026-
     033-034.
     Winter Weather Advisory from 4 PM this afternoon to 1 AM EST
     Sunday for WVZ039-040-521>526.
     Winter Storm Warning until 7 PM EST Saturday for WVZ515>520.
OH...Winter Weather Advisory until 4 PM EST Saturday for OHZ066-075-
     083>087.
     Winter Weather Advisory from 4 PM this afternoon to 4 PM EST
     Saturday for OHZ067-076.
KY...Winter Weather Advisory until 4 PM EST Saturday for KYZ101>103-
     105.
VA...Winter Storm Warning until 1 PM EST Saturday for VAZ003-004.

&&

SYNOPSIS...FK/JMC
NEAR TERM...JMC
SHORT TERM...FK
LONG TERM...FK
AVIATION...JMC
Hazardous weather outlook, Jan 10, 4:54 AM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
454 AM EST Fri Jan 10 2025

WVZ515>520-111000-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
454 AM EST Fri Jan 10 2025

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ024>026-033-034-111000-
Mingo-Logan-Boone-McDowell-Wyoming-
454 AM EST Fri Jan 10 2025

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-111000-
Dickenson-Buchanan-
454 AM EST Fri Jan 10 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
1 PM EST SATURDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-521>526-111000-
Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
454 AM EST Fri Jan 10 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 1 AM EST SUNDAY...

This Hazardous Weather Outlook is for portions of northeast and
northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-075-083>087-WVZ005>008-013>016-027-111000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Clay-
454 AM EST Fri Jan 10 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 4 PM EST SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central, southern and western
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-076-WVZ009>011-017>020-028>032-111000-
Morgan-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
454 AM EST Fri Jan 10 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 10, 8:17 AM EST, 5 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
817 AM EST Fri Jan 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Snow             1 S Snowshoe            38.40N 79.99W
01/10/2025  M1.2 Inch        Pocahontas         WV   CO-OP Observer

            CO-OP Observer station SNOW2 Snowshoe.

0700 AM     Snow             1 NE Craigsville        38.34N 80.65W
01/10/2025  M2.0 Inch        Nicholas           WV   Cocorahs

            Cocorahs station WV-NC-4 Craigsville 0.6 NE.

0700 AM     Snow             7 S Summersville        38.19N 80.85W
01/10/2025  M1.9 Inch        Nicholas           WV   CO-OP Observer

            CO-OP Observer station MNBW2 Mount Nebo.

&&
Local storm report, Jan 10, 8:44 AM EST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
844 AM EST Fri Jan 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             4 SW Holly River State  38.62N 80.38W
01/10/2025  M0.8 Inch        Webster            WV   CO-OP Observer

            CO-OP Observer station HVAW2 Hacker Valley. 24-hour snowfall.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Gallia

When
January 10, 2:00 PM EST to January 11, 4:00 PM EST
Where
Gallia forecast zone
Reported by
Department of Highways
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 10, 2:00 PM EST to January 11, 4:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Weather, Lawrence

When
January 10, 2:00 PM EST to January 11, 4:00 PM EST
Where
Lawrence forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Winter Weather, Meigs

When
January 10, 2:15 PM EST to January 11, 4:00 PM EST
Where
Meigs forecast zone
Reported by
COOP Observer
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Weather, Athens

When
January 10, 2:30 PM EST to January 11, 4:00 PM EST
Where
Athens forecast zone
Reported by
CoCoRaHS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 10, 3:15 PM EST to January 11, 4:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
January 10, 3:15 PM EST to January 11, 4:00 PM EST
Where
Vinton forecast zone
Reported by
Department of Highways
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
January 10, 3:30 PM EST to January 11, 4:00 PM EST
Where
Morgan forecast zone
Reported by
Fire Department/Rescue
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
January 10, 3:30 PM EST to January 11, 4:00 PM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225790, 1225791, 1225792, 1225793, 1225789, 1225794, 1225795, 1225799, 1225800.